Some repelled by controversial DEET

May 26, 1992|By Stephanie Shapiro

DEET (diethyltoluamide) is a highly effective repellent used against insects and ticks in products such as Cutter's and Off! It is also a highly controversial repellent reported to have caused adverse reactions after repeated use. Most complaints involve skin or eye irritation, but DEET, which is absorbed into the bloodstream, has also been implicated in causing seizures and comas in children.

"If possible, try to avoid having to use one of these products," says Wendy Klein-Schwartz, director of the Maryland Poison Center.

New York State has banned the distribution of products containing more than a 30 percent concentration of DEET. And the Centers for Disease Control in Atlanta says repellents with 20 percent to 30 percent DEET are 90 percent effective. (One application lasts four to eight hours.)

But Albert Heier, a spokesman for the Environmental Protection Agency's information office for pesticide issues, says there have been "no studies shown to EPA that indicate that higher levels of DEET cause more adverse effects than lower levels."

However, the EPA has acknowledged that some individuals may be sensitive to DEET exposure and is requiring manufacturers of DEET products to add several precautions to the directions on repellent labels by Aug. 31.

The label statements to be added include warnings not to spray repellent in enclosed areas, or to apply over cuts, wounds or irritated skin. The EPA directions also warn consumers not to apply DEET products to eyes and mouth or to the hands of young children.

Treated skin should be washed with soap and water after coming indoors. Report suspected reactions to your doctor.

Permanone, which contains permethrin, kills ticks and is intended for use only on clothes. Permethrin can cause allergic reactions, Ms. Klein-Schwartz says.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.